Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 232, NWS State College, PA

October 25, 2001Cambria County, Clearfield County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Oct 25, 2001, 2:25 AM EDT for Cambria County, Clearfield County, Pennsylvania. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 25, 2001, 2:25 AM EDT (06:25 UTC)
Expired
Oct 25, 2001, 3:00 AM EDT
In force
35 min
Issued by
NWS State College, PA
Area
Whole counties

Counties Cambria County, PA, Clearfield County, PA

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 6.4 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2001-10-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 99 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2001-10-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 162 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
99 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
1412 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
162 m²/s²
0-3 km storm-relative helicity
343 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

429 
WUUS51 KCTP 250625
SVRCTP
PAC021-033-250700-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
225 AM EDT THU OCT 25 2001

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLEARFIELD COUNTY IN PENNSYLVANIA
  CAMBRIA COUNTY IN PENNSYLVANIA

* UNTIL 300 AM EDT.

* AT 220 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 21 MILES SOUTHWEST OF DUBOIS TO 9
  MILES NORTHWEST OF WESTMONT...MOVING EAST AT AROUND 40 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  JOHNSTOWN AT 230 AM.
  HASTINGS AND EBENSBURG AT 235 AM.
  DUBOIS AT 240 AM.
  CLEARFIELD AND PRINCE GALLITZEN STATE PARK AT 245 AM.
  S.B. ELLIOT STATE PARK AT 250 AM.

THE MAIN THREAT FROM THESE STORMS WILL BE DAMAGING WINDS.

SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER OR 
HAIL THREE QUARTERS OF AN INCH OR LARGER.

$$

LAT...LON 4119 7915 4068 7908 4030 7914 4033 7860
          4080 7830 4121 7811

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 24, 10:45 PM EDT, 3 hours 40 minutes earlier.

Area forecast discussion, Oct 24, 10:45 PM EDT, 3 hours 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1045 PM EDT WED OCT 24 2001

QUICK UPDATE TO WRN ZONES TO ADD SVR TSRA WATCH 805 UNTIL 08Z THU.

PREVIOUS FORECAST LOOKS ON TRACK W/RESPECT TO TIMING OF TSRA MAINLY
AFTER MIDNIGHT OVER OUR EXTREME WRN ZONES...THEN WEAKENING AND
MOVING THROUGH THE SUSQ VALLEY ABOUT 3-4 AM.

MID/UPPER JETLET MOVING NE ACROSS SRN OHIO THIS EVENING WAS HELPING
TO BLOSSOM AN AREA OF STRONG TSRA WELL AHEAD OF THE MAIN...SOLID
SQUALL LINE CURRENTLY PLOWING THROUGH WESTERN OHIO.

THIS CLUSTER OF DEVELOPING STORMS WILL REACH THE NW MTNS SHORTLY
BEFORE MIDNIGHT...SO WILL TWEAK THE WORDING OF PRECIP TIMING IN THAT
AREA.

POTENT...SOUTHERLY LLVL JET OF 50+ KT WILL SHIFT EAST ACROSS CENTRAL
PENN AHEAD OF THE SQUALL LINE AND GRADUALLY WEAKEN BETWEEN 06Z-09Z.
STRONG...POTENTIALLY DAMAGING WIND GUSTS SHOULD BE CONFINED TO THE
WESTERN MTNS AS PTLY CLOUDY SKIES HAVE ALLOWED THE LLVLS FURTHER
EAST TO STABILIZE. FCST ETA SOUNDINGS SUGGEST A SFC BASED INVERSION
BETWEEN 1-2 KFT AGL LATE TONIGHT...WHICH WILL HELP TO DAMPEN
DOWNBURST WINDS. WOULDNT BE AT ALL SURPRISED TO SEE A FEW SOUTHWEST
WIND GUSTS AROUND 40 OR 50 MPH ACROSS THE CENTRAL COUNTIES AFTER 1
AM AS THE STORMS MOVE THROUGH.

WILL KEEP THE WIND ADVIS UP FOR THE OVERNIGHT HOURS ACROSS THE WRN
HIGH TERRAIN SINCE THE LLVL SOUTHERLY WIND MAX HAS YET TO SHIFT INTO
THIS AREA. THE ADVISORY MAY HAVE TO BE EXTENDED THURSDAY...AT LEAST
ACROSS THE WESTERN MTNS WHERE...DRY SLOT/STRONG SUBSIDENCE WILL HELP
TO CREATE 3 HR PRESSURE RISES OF 3-4 MB AND DEEP MIXING DURING THE
LATE MORNING/AFTERNOON HOURS. WESTERLY GUSTS OF 35-40 KTS WILL BE
COMMON ACROSS THE NW AND LAUREL HIGHLANDS WITHIN THE DRY SLOT.
ELSEWHERE PEAK WIND GUSTS SHOULD BE ABOUT 5-10 KTS LOWER.

WILL TRIM BACK THE GRADIENT WIND TO L/V ACROSS THE CENTRAL AND EAST
OVERNIGHT...UNTIL JST BEFORE THE FRONT ARRIVES WHEN SOUTH WINDS WILL
PICK UP TO 10-15 MPH.

COORD W/SC AT SPC CONCERNING CONVECTIVE POTENTIAL ACROSS THE WEST
OVERNIGHT. THANKS STEVE

PREVIOUS...AFTERNOON DISCUSSION BELOW FOR DETAILS ON LATER PERIODS.

...STRONG COLD FRONT TO WHIP ACROSS REGION OVERNIGHT...

A VERY STRONG COLD FRONT IS WHIPPING UP SEVERE WEATHER AND STRONG
WINDS OVER THE MIDWEST THIS AFTERNOON.  NCEP SREF DATA SHOW A
SURFACE CYCLONE DEEPENING AND MOVING INTO THE GREAT LAKES. THIS LOW
WILL GET TO AT LEAST -3 STANDARD DEVIATIONS (SD) BELOW NORMAL. AHEAD
OF THE COLD FRONT...WHICH COMES THROUGH PA WITH AN OCCLUDED
LOOK...THE NCEP ETA SHOWS A VERY ANOMALOUS 850 LLJ MOVE THROUGH THE
OH VALLEY AT +4.5 SDS BUT THE SREF HAS ONLY ABOUT +3SD ANOMALIES.
THIS JET MOVE INTO WESTERN PA BEFORE 0600 UTC THEN MOVE RAPIDLY
NORTHWARD INTO NY AND CANADA.  THE BRUNT OF THE ENERGY PASSES TO THE
NORTH.

WITH THE WIND AND MOISTURE ANOMALY...THERE IS A THREAT OF SEVERE
THUNDERSTORMS IN NORTHWESTERN COUNTIES AND HIGH WINDS ALONG THE
RIDGES IN OUR WESTERN AREAS. WILL PUT WIND ADVISORY FROM SOMERSET
COUNTY NORTHWARD TO MCKEAN OVERNIGHT FOR RIDGE TOPS. AT THIS TIME
BEST CHANCE OF THUNDER IS A FEW HOURS EITHER SIDE OF 1 AM.  WINDS
PEAK BETWEEN 03Z AND 09Z SO WIND ADVISORY WILL BE OVERNIGHT. CLEARLY
THERE COULD BE WIND PROBLEMS IN THUNDERSTORMS AND AWAY FROM
THUNDERSTORMS.  ALL THE ACTIONS WILL BE OVERNIGHT.  LOOKS QUIETER TO
EAST.

MORNING LOWS WILL BE IN 40S IN NW TO 50S SE. TEMPS WILL NOT RISE
MUCH ANYWHERE DURING THE DAY EXCEPT EAST OF MTS WHERE DOWNSLOPE
COULD GET TEMPS BACK UP TO 60 AROUND MIDDAY.  A BLUSTERY DAY.

A SERIES OF TROUGHS WILL SPIN AROUND THE CYCLONE THUR-FRI. THE SREF
AND ETA SHOW A ANOTHER LLJ...THIS TIME A WESTERLY JET. IF THE ETA IS
CORRECT...COULD BE MORE WIND PROBLEMS FRIDAY IN NW PA. SREF SUGGESTS
A LOT OF UNCERTAINTY WITH THIS FEATURE...SOME MEMBERS SAY IT COULD
BE AS FAR SOUTH AS WV.

SREF AND OTHER MODELS SHOW NICE LAKE EFFECT SET UP...NEVER WOULD
HAVE GUESSED SREF WOULD DO THIS.  BUT SNOW SHOWERS SHOULD PICK UP IN
NW THURSDAY AFTERNOON AND SPREAD INTO LAURELS BY EARLY FRIDAY.
WINDS SUPPORT SNOW SHOWERS ALL THE WAY INTO EARLY SATURDAY.  IF SREF
DATA ARE TO BE BELIEVED...MEASURABLE SNOW IS POSSIBLE IN WARREN AND
MCKEAN COUNTIES AND POSSIBLY IN THE HIGHER ELEVATIONS OF THE
LAURELS.  ELSEWHERE SOME SNOW FLURRIES ARE POSSIBLE EXCEPT EAST OF
MTS.

VERY COLD FRIDAY THROUGH SUNDAY WITH 850 TEMPS FORECAST IN ALL
MRF-ENSEMBLES...SREF ENSEMBLE....AND SUPER ENSEMBLES TO BE 1 TO 2
SDS BELOW NORMAL.  SO KNOCKED OFF 12F IN ALL ZONES RELATIVE TO
CLIMO...MOS WAS IN THE BALL PARK TOO.

...EXTENDED....
A LARGE ANTICYCLONE PARKS OVER US ON SUNDAY NIGHT/MONDAY AM. THIS
SUGGESTS A GOOD FADE AWAY AND RADIATE NIGHT SUNDAY...I PUT LOWEST
OVERNIGHT LOWS MONDAY AM.  AFTER THE ANOMALOUS TROUGH SLIDES TO OUR
EAST SUNDAY NIGHT...500 HPA HEIGHTS...850 TEMPS AND THICKNESS VALUES
REBOUND TO NORMAL.  IN MRF-ENSEMBLES SHOW NEARLY ZONAL FLOW LATE
MONDAY AND HEIGHTS GETTING A TAD ABOVE NORMAL.  MONDAY THROUGH WED
SHOULD BE NEARLY NORMAL TEMPERATURE WISE WITH BELOW NORMAL CHANCES
OF RAINFALL.  THE MRF-ENSEMBLES SHOW 0 PERCENT CHANCE OF 0.10 OR
GREATER QPF MON-WED WITH WEAK WSW WINDS.

.CTP...WIND ADVISORY ELEVATED TERRAIN WESTERN PART OF CWA.
       SEVERE THUNDERSTORM WATCH UNTIL 4 AM THU FOR PAZ004-005-
       010-011-017-024-033.

GRUMM/LAMBERT

In the hours before

Special weather statement, Oct 24, 10:33 PM EDT, 3 hours 52 minutes before
PAZ004-005-010-011-017-024-033-250800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1033 PM EDT WED OCT 24 2001

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 400 AM EDT THURSDAY
MORNING FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA...

WARREN...MCKEAN...ELK...CAMERON...CLEARFIELD...CAMBRIA AND SOMERSET.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAIN FLOODS ROADS QUICKLY SO DONT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG
BUILDING. DO NOT STAND BY WINDOWS. DONT USE TELEPHONES OR ELECTRICAL
APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. IF YOU
ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...HEAVY RAIN...AND FREQUENT
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER MEDIA FOR FURTHER DETAILS
OR UPDATES.

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.